What breed dog is this?
How old is he?
How long have you been treating the skin?
Thank you for researching this important question, and for your continued interest in keeping this guy in the best shape possible!
There are some types of mites (demodex and sarcoptic mange) that can cause hair loss and darkening of the skin.
Demodex ordinarily shows up in young dogs that are beginning to have immune problems (Demodex are a "normal" skin bug for dogs--and people!).
Sarcops can be aquired by contact with infested animals...you can even have wildlife living near the house that are carrying this parasite. Both of these mite types give more generalized irritation and hair loss...in other words, more spots than one come up.
It is also possible that something (dirt, grass seed, etc) has gotten into your dog's eye and he is experiencing a chronic irritation...he would do a lot of rubbing with this eye if this is the case.
The Neosporin is not harmful to his skin, but do be careful to not get it in his eye...this is not an ointment that is made for use in eyes and can cause more irritation if he rubs it into his eye after you put it on.
Depending on where you live, there are a variety of fungal spores that can infect the skin of dogs and lead to hair and skin damage (including Ringworm)...these spores would be contacted in your dog's daily trips outside.
Boxers (and related breeds, like pitbulls and amstaffs) do develop a number of skin problems...this is a link that discusses several of these:
Do keep your appointment with your vet on next Thursday...if this is something like mange or a fungus, then early intervention is really important! The vet will take some samplings of the skin to examine microscopically for mite infestation, and possibly some hairs (to look for fungal infection) if no mites are seen. The vet would be able to advise you about changing your spot-on treatment, or about other medications to use.
Please do not apply any ointment to the skin after Sunday so that the skin can be examined thoroughly "as is".
If you need additional support at this time, please click "Reply".